Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 16, NWS Lubbock, TX

May 16, 20176 counties in Texas

NWS Lubbock, TX issued this wind advisory at May 16, 2017, 3:41 AM CDT for 6 counties in Texas. It took effect at May 16, 2017, 3:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 16, 2017, 3:41 AM CDT (08:41 UTC)
In effect from
May 16, 2017, 3:00 PM CDT
Expired
May 16, 2017, 9:00 PM CDT
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Parmer County, TX

The radar

The Lubbock radar (KLBB), 83 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS74 KLUB 160841
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
341 AM CDT Tue May 16 2017


TXZ021-022-027-028-033-034-161800-
/O.NEW.KLUB.WI.Y.0016.170516T2000Z-170517T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, and Levelland
341 AM CDT Tue May 16 2017

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM CDT
THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 9 PM CDT
this evening. 

* WINDS...Southwest at 25 to 35 mph with gusts to around 50 mph.

* IMPACTS...Motorists will encounter strong crosswinds,
  particularly on Highway 84. Blowing dust at times could also
  reduce visibility to one mile or less near open fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
2 follow-up statements
092 
WWUS74 KLUB 161731
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1231 PM CDT Tue May 16 2017

TXZ021-022-027-028-033-034-170200-
/O.CON.KLUB.WI.Y.0016.170516T2000Z-170517T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, and Levelland
1231 PM CDT Tue May 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WINDS...Southwest at 25 to 35 mph with gusts to around 50 mph.

* IMPACTS...Motorists will encounter strong crosswinds, 
  particularly on Highway 84. Blowing dust at times could also 
  reduce visibility to one mile or less near open fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
533 
WWUS74 KLUB 170201
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
901 PM CDT Tue May 16 2017


TXZ021-022-027-028-033-034-170315-
/O.EXP.KLUB.WI.Y.0016.000000T0000Z-170517T0200Z/
Parmer-Castro-Bailey-Lamb-Cochran-Hockley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Muleshoe, Littlefield, Olton, Morton, and Levelland
901 PM CDT Tue May 16 2017

...WIND ADVISORY HAS EXPIRED...

Gusty westerly winds will continue to slowly decrease through the
overnight hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 16, 12:52 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 16, 12:52 AM CDT, 2 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1252 AM CDT Tue May 16 2017

.AVIATION...
VFR conditions in place currently will rapidly decrease into MVFR
range at KLBB and then at KPVW. Whether ceilings will make it to
KCDS remains a bit more uncertain. MVFR conditions will remain in
place until mid-Tuesday morning as ceilings gradually improve back
to VFR. Gusty south to southwest wind will develop through the
day. Second uncertainty is where any thunderstorms will develop
this afternoon. Greatest likelihood will be at KCDS but timing and
coverage remains too uncertain to include anything at this time.

Jordan

&&

.PREV DISCUSSION... /issued 843 PM CDT Mon May 15 2017/

DISCUSSION...
Storms have failed to initiate in a moisture and energy-rich
environment this evening. Satellite, water vapor and radar
indications led to the conclusion to drop the Watch for the area.
As such, have removed PoPs through midnight. However, short-
range models have persistently been showing a complex of activity
developing across the Trans-Pecos later this evening and
translating across the southern South Plains by about 7Z. Went
ahead and added slight chance mention for this update as water
vapor is hinting at an impulse pushing up out of Mexico.

PREV DISCUSSION... /issued 732 PM CDT Mon May 15 2017/

UPDATE...
Just made an adjustment to evening and overnight PoPs to account
for the present position of the dryline, which has moved through
approximately the two western columns of counties. Storms have had
a difficult time forming this evening, even with decent CAPE and
shear available. Short-range models are continuing to back down on
storm coverage overnight, and another may be needed if this trend
continues.

PREV DISCUSSION... /issued 657 PM CDT Mon May 15 2017/

AVIATION...
Thunderstorm chances this evening appear small given very dry air
intrusion in the lower to mid atmosphere punching through the
South Plains area. A Severe Thunderstorm Watch is in effect for
the KPVW area as well as north through the Panhandle, and storms
thus far have been generating just to the north and moving swiftly
to the north. Activity should tend to wane by 8 or 9 pm CDT.

Short term solutions are indicating the dryline will return back
to the west by mid to late evening with even higher moisture
levels surging into the region. Low clouds have lasted all day not
far away in the Edwards Plateau and should surge northward during
the late evening, reaching KLBB and KPVW probably within a couple
hours after midnight, then onto KCDS. Best indications are these
clouds will primarily be in the MVFR range, but some solutions
generate a period of IFR conditions before daybreak that we will
have to consider more for the 06Z package. The low clouds should
break mid to late Tuesday morning KLBB and KPVW, and mid day to
early afternoon KCDS.

A couple other considerations, short term solutions have
consistently generated showers and thunder southwest of KLBB
around 05z-06z, but have been inconsistent where these will be
heading. Hope to have more confidence by the 06z package. Also,
solutions suggest a low level jet will form around midnight in the
vicinity of KLBB and KPVW. Surface pressure gradient should
maintain moderate strength southerly winds - may be enough to
avoid a low level wind shear situation, but also will address
later in the evening. RMcQueen

PREV DISCUSSION... /issued 349 PM CDT Mon May 15 2017/

DISCUSSION...
We are in the midst of another hot mid-May day, though temperatures
were running a few degrees lower and dewpoints 5 to 10 degrees
higher than 24 hours ago at most WTM sites. Strong capping to this
point has kept deep moist convection at bay, though further
heating/mixing is still expected to resulted in isolated to widely
scattered storm development late this afternoon into this evening,
even in the absence of large scale forcing. The latest high-
resolution guidance continues to favor locations along and east of
the I-27/US-97 corridor for the best storm chances, though with the
dryline currently mixing out to near the TX/NM line, wouldn't be
surprised if a little activity were to fire further west. MLCAPE of
1000-1500+ J/kg along with a hot and deeply mixed boundary layer and
effective bulk shear of 25-30 knots would support a few severe
storms where they can initiate. The main risks with this high-based
activity would be damaging downburst winds and hail up to around
golf ball size. These storms will tend to wane after the setting
sun, but there are some indications a little elevated convection
could attempt to redevelop over the Caprock late tonight after
midnight as a ripple in the flow passes overhead. Given this signal
we have decided to retain a slim thunder mention late tonight.

Tuesday will be more dynamic as the upper low currently progressing
eastward across southern California makes steady headway through the
Desert Southwest. After a bout of low clouds in the morning the
dryline is expected to mix to near the eastern edge of the Caprock
or even out into the Rolling Plains during the afternoon. Isolated
to widely scattered storms may develop along the dryline and where
they do form stronger instability and wind shear will support
rotating storms. Increased moisture levels and SRH could even raise
the risk of a tornado or two across our northeast zones Tuesday
afternoon/evening. A Pacific front racing out of eastern New Mexico
is then forecast to collide with the retreating dryline, likely
initiating a squall line that would quickly advance eastward over
the Rolling Plains late Tuesday evening.

Much drier air will then overspread the region on breezy westerly
winds Wednesday, bringing an end to storm chances locally for a
bit. This may change as early as Thursday afternoon as moisture
begins to flow back toward the region and southwesterly flow aloft
is reestablished ahead of an upper low progressing through the
Intermountain West. The big question mark is how far west near-
surface moisture can return by Thursday afternoon, with the 12Z
GFS and NAM showing the dryline somewhere near our eastern border.
Along and east of the dryline parameters will be favorable for a
severe weather threat. This pattern would continue into Friday as
the upper level system translates slowly east and northeastward
and the dryline likely retreats into at least our eastern zones.
Uncertainty increases by late Friday into Saturday regarding the
timing of a front, with the GFS on the faster side and the ECMWF
on the slow side. No good feeling which way to lean at this point
and have kept slight chance to chance PoPs going for much of the
area Friday into Saturday. Once the front does push well south of
the area drier weather would return until perhaps early next week
as moisture begins to return beneath cyclonically curved westerly
flow aloft.

Temperatures will reside on the warm side of average through
Thursday, but will fall back to and below average behind the front
by late week into the weekend.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

14/14/14
Hazardous weather outlook, May 15, 11:32 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1132 AM CDT Mon May 15 2017

TXZ021>044-161645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1132 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Isolated to widely scattered thunderstorm development is expected
this afternoon near a dryline located across the central portions
of the far southern Panhandle and South Plains. Any thunderstorms
that develop will have a severe weather threat of downburst winds
up to 70 mph and large hail near golf ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A greater potential for severe storms will develop Tuesday
afternoon near a dryline located in the far southeast Texas
Panhandle and Rolling Plains. The environment will favor isolated
supercell storms with a heightened risk for very large hail and
perhaps some tornadoes. As the dryline retreats onto the Caprock
late Tuesday, an approaching cold front may trigger a severe
squall line Tuesday night from the southern and eastern South
Plains into the Rolling Plains.

There may be potential for severe thunderstorms Thursday through
Saturday, depending on the evolution of the dryline and a cold
front.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested for this afternoon and
evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:17 PM CDTSevere Thunderstorm WarningLUBHall28 min
May 16, 5:31 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle29 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningLUBChildress20 min

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.